Indian Journal of Pharmacology Home 

DRUG WATCH
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 2  |  Page : 216--217

Metformin allergy

Viroj Wiwanitkit 
 Wiwanitkit House, Bangkhae, Bangkok 101 60, Thailand

Correspondence Address:
Viroj Wiwanitkit
Wiwanitkit House, Bangkhae, Bangkok 101 60
Thailand

Abstract

Metformin is an important antidiabetic agent that is widely used for diabetic patients. Here, a case of metformin allergy, presenting with skin lesions, is reported.



How to cite this article:
Wiwanitkit V. Metformin allergy.Indian J Pharmacol 2011;43:216-217


How to cite this URL:
Wiwanitkit V. Metformin allergy. Indian J Pharmacol [serial online] 2011 [cited 2021 Dec 4 ];43:216-217
Available from: https://www.ijp-online.com/text.asp?2011/43/2/216/77379


Full Text

 Introduction



Diabetes mellitus is the most common metabolic disorder. High blood glucose in diabetic patients brings several consequences. The use of an oral antidiabetic drug is indicated in patients in whom diabetes is not controlled with diet and exercise. Metformin is an important antidiabetic agent of the biguanide class. [1] The main pharmacological action is suppression of hepatic gluconeogenesis. [1] Metformin is recommended as a drug of choice for the treatment of type-2 diabetes, especially for overweight and obese patients. It has been used for more than four decades. [1] An important side effect of metformin, similar to other oral antidiabetic drugs, is hypoglycemia. [2] However, there are also other rare adverse effects of this drug. Here, the author reports a rare case of allergy caused by metformin.

 Case Report



A 35-year-old woman presented to the physician complaining of an illness for which she was prescribed metformin. The patient had been recently diagnosed for diabetes mellitus during a routine annual checkup. The reported blood sugar level at that time was 250 mg/dL. The physician had prescribed metformin 1000 mg/day. The patient developed palpable purpura on the upper part of her lower limbs, near the genitalia, after starting this drug. Metformin-induced vasculitis was suspected and the patient was advised to stop metformin. A detailed history revealed that the patient had not taken any other drug or substance. On following up for one week, the skin rash improved, and disappeared on the next visit, two weeks later. The patient refused to be photographed, and refused a skin biopsy or other laboratory tests. In the absence of these, this case was diagnosed as a case of vasculitis probably due to metformin.

 Discussion



Metformin is a commonly used antidiabetic drug. [3] The drug is considered to be safe and effective. It is particularly indicated for use in obese patients, with a metabolic syndrome [4],[5]

It is usually considered as a safe drug. The most common adverse effect of metformin is gastrointestinal irritation. [6] It rarely causes hypoglycemia, if it is used as a single antidiabetic drug. Nevertheless, an overdose of metformin can cause lactic acidosis. Thus, metformin is contraindicated in diabetic patients with kidney diseases and other conditions that might increase the risk of lactic acidosis. Similar to other drugs, allergy to metformin may occur.

Metformin allergy is extremely rare. Leukocytoclastic vasculitis and psoriasiform drug eruption are the two most common presentations of metformin allergy. [7],[8],[9] In quoted reports, [7],[8],[9] the patients usually develop a rash within a few days of metformin administration and the skin lesions disappear after stopping the drug. In addition, resolution of skin manifestations in metformin allergy, within several days after withdrawal of the drug, and their recurrence when the drug is reintroduced is also seen. [9]

As the patient had refused biopsy and other tests, this case was diagnosed as a probable case of metformin allergy. Based on the Naranjo probability assessment scale, the adverse effects were probably due to metformin. The clinical presentation of metformin allergy can occur in several forms. The mucocutaneous manifestation is the most common. In addition to leukocytoclastic vasculitis and psoriatic drug eruption, lichenoid reaction of the oral mucosa may also occur. Lamey et al. have proposed that the Grinspan's syndrome (the triad of oral lichen planus, diabetes mellitus, and hypertension) could be seen in metformin allergy. [10] Respiratory symptoms are rarely seen in metformin allergy. It has recently been reported that there is no effect of metformin on the innate airway hyperresponsiveness. [11]

Hence, the allergy presenting as vasculitis is a potential adverse effect of this commonly used drug, and should be suspected and monitored while prescribing it.

References

1Skipper EW, Ormerod TP, Haste AR. Current therapeutics. CCXLVI.--Metformin. Practitioner 1968;200:868-73.
2Sawin G, Shaughnessy AF. Glucose control in hospitalized patients. Am Fam Physician 2010;81:1121-4.
3Langendam MW, Hooijkaas C, Piepenbrink JF. The increase in the use of drug treatment for diabetes mellitus in the Netherlands, 1998-2003. Ned Tijdschr Geneeskd 2006;150:1396-401.
4Pelikánova T. Treatment of diabetes in metabolic syndrome. Vnitr Lek 2009;55:637-45.
5Svacina S. Obesity treatment in metabolic syndrome patients. Vnitr Lek 2009;55:622-5.
6Krentz AJ, Ferner RE, Bailey CJ. Comparative tolerability profiles of oral antidiabetic agents. Drug Saf 1994;11:223-41.
7Klapholz L, Leitersdorf E, Weinrauch L. Leucocytoclastic vasculitis and pneumonitis induced by metformin. Br Med J (Clin Res Ed) 1986;293:483.
8Koca R, Altinyazar HC, Yenidünya S, Tekin NS. Psoriasiform drug eruption associated with metformin hydrochloride: A case report. Dermatol Online J 2003;9:11.
9Ben Salem C, Hmouda H, Slim R, Denguezli M, Belajouza C, Bouraoui K. Rare case of metformin-induced leukocytoclastic vasculitis. Ann Pharmacother 2006;40:1685-7.
10Lamey PJ, Gibson J, Barclay SC, Miller S. Grinspan's syndrome: A drug-induced phenomenon? Oral Surg Oral Med Oral Pathol 1990;70:184-5.
11Shore SA, Williams ES, Zhu M. No effect of metformin on the innate airway hyperresponsiveness and increased responses to ozone observed in obese mice. J Appl Physiol 2008;105:1127-33.